California, 2011

Winter Storm and Winter Weather in California, May 14 to 15, 2011

May 14 to 15, 2011 · NWS STO · 3 events in 2 counties and zones

A late season storm brought snow down into the Sierra Nevada foothills.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A late season storm brought snow down into the Sierra Nevada foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at May 14, 8:00 PM PST, 0 minutes earlier.

Area forecast discussion, May 14, 8:00 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 PM PDT SAT MAY 14 2011

.DISCUSSION...
LOW PRESSURE AREA ALONG THE COAST WILL SPREAD PRECIPITATION OVER
PARTS OVER THE INTERIOR BETWEEN 10 PM AND MIDNIGHT...MAINLY THE
DELTA...SACRAMENTO AND EVEN STOCKTON AREA AND THEN EXPAND THE
PRECIPITATION IN COVERAGE OVERNIGHT. THE FIRST WAVE LOOKS TO BE
BETWEEN MIDNIGHT AND 6AM FOR THE CENTRAL VALLEY WHEN STEADY LIGHT
RAIN MAY OCCUR. BEHIND THE FRONT THERE MAY BE A LITTLE BIT OF A
BREAK DURING PART OF THE MORNING AND EVEN A LITTLE SUNSHINE BEFORE
SHOWER CHANCES INCREASE AGAIN ALONG WITH THE THUNDERSTORM POTENTIAL.
SNOW LEVELS ALONG I-80 LOOK TO BE NEAR 5000 FEET AT THIS TIME AND
WILL ONLY LOWER THROUGH THE NIGHT AND DURING THE MORNING. THE SNOW
AMOUNTS LOOK GOOD IN THE WINTER STORM WARNING BUT WILL ADJUST THE
SNOW LEVELS FOR ACCUMULATIONS DOWNWARD TO AROUND 6000 FEET FOR THE
4 TO 8 INCH SNOW TOTAL TO OCCUR. A LIGHT DUSTING MIGHT EVEN OCCUR
FOR PARTS OF THE MOTHERLODE DURING THE EARLY TO MID MORNING HOURS
BUT I DONT EXPECT ANY ACCUMULATIONS AT THAT LEVEL AND OVER COBB
MOUNTAIN IN SOUTHERN LAKE COUNTY.

A DECENT AMOUNT OF CAPE DEVELOPS AS THE COLD CORE OF THE LOW MOVES
INLAND DURING THE MID TO LATE MORNING HOURS. LIFTED INDEX INDICATES
AN AREA OF -3 TO -4 AROUND SACRAMENTO FOR THE MORNING AND AFTERNOON
HOURS. THE GREATEST THREAT FOR THUNDERSTORMS APPEARS TO BE CENTERED
NEAR SACRAMENTO BUT EXTENDS NORTH AND SOUTH OF THE AREA INTO THE
CENTRAL VALLEY AND NORTHERN SAN JOAQUIN VALLEY. WHILE THE GREATEST
THREAT WILL ALONG BE ALONG THE EAST SIDE OF THE VALLEY VIRTUALLY ANY
WHERE IN THE INTERIOR COULD SEE A THUNDERSTORM DURING THE DAY.
THE THUNDERSTORM ACTIVITY INCLUDING SHOWERS IS EXPECTED TO DIE DOWN
DURING THE EARLY EVENING HOURS ON SUNDAY FOR MOST AREAS...ALTHOUGH
ONE MODEL IS TRYING TO INDICATE A LITTLE CONVERGENT AREA AROUND
REDDING DURING THE EVENING THAT MAY KEEP A LITTLE ACTIVITY GOING A
LITTLE LONGER INTO THE EVENING. THE MOIST PROFILES INDICATE THE
POTENTIAL FOR HEAVY RAINFALL TO BE ASSOCIATED WITH ANY THUNDERSTORMS
ALONG WITH HAIL.

ANOTHER LOW PRESSURE AREA NEAR 45N AND 144W WILL WILL ROTATE AROUND
THE BACK SIDE OF THE CURRENT LOW PRESSURE AREA ON MONDAY AND INTO
THE INTERIOR TO BRING MORE SHOWERS FOR THE INTERIOR. THE TROUGH OF
LOW PRESSURE WILL STAY WITH US FOR TUESDAY AND WEDNESDAY WITH EACH
DAY SEEING A LITTLE LESS SHOWERS ACTIVITY THAN THE DAY BEFORE. THE
SHOWERS WILL END BY THURSDAY AS A RIDGE OF HIGH PRESSURE BUILDS OVER
THE INTERIOR FOR A COUPLE OF DAYS.

&&

.AVIATION...

LOOK FOR PRECIPITATION TO SPREAD INTO THE CENTRAL VALLEY AND SIERRA
BETWEEN 06Z AND 09Z...WITH GENERALLY VFR/MVFR CONDITIONS FOR THE
VALLEY AND IFR/LIFR CONDITIONS OVER THE MOUNTAINS. PRECIPITATION
TURNS MORE SHOWERY AFTER 14Z IN THE CENTRAL VALLEY.
WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM LATE SUN
MORNING THROUGH THE AFTERNOON WITH THE POSSIBILITY OF HAIL AND GUSTY
WINDS. SOUTH TO SOUTHWEST WINDS 10-20 KT WILL WEAKEN TO 5-15 KT THIS
EVENING...THEN RESTRENGTHEN DURING THE DAY SUN.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 11 PM PDT SUNDAY
WEST SLOPE NORTHERN SIERRA NEVADA...WESTERN PLUMAS COUNTY/LASSEN
PARK.

&&
Hazardous weather outlook, May 14, 6:00 AM PST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT SAT MAY 14 2011

CAZ013>019-063-064-066>069-151400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A STRONG STORM WILL BRING CHANCE TO LIKELY RAIN AND SNOW SHOWERS
ACROSS THE REGION THIS WEEKEND. THUNDERSTORMS MAY DEVELOP NEAR THE
SIERRA CREST THIS AFTERNOON AND SNOW SHOULD START TONIGHT WITH GUSTY
WINDS NEAR THE RIDGETOPS. SNOW LEVELS AROUND 5000 TODAY AND LOWERING.

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

MOST UNSTABLE WEATHER WILL BE ON SUNDAY WHEN THE SLIGHT CHANCE OF
THUNDERSTORMS COULD OCCUR ACROSS MUCH OF NORTHERN CALIFORNIA. THIS
COLD WINTER-LIKE STORM WILL PUT DAYTIME HIGHS AS MUCH AS 15-25
DEGREES BELOW AVERAGE OVER THE WEEKEND. SNOW LEVELS WILL DROP AS LOW
AS 2500-3000 FEET ON SUNDAY. CONTINUED COOL AND UNSETTLED WEATHER
CONTINUES INTO EARLY NEXT WEEK.

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Mt Shasta/Western Plumas County

When
May 14, 8:00 PM PST to May 15, 6:00 PM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Mesonet

Light snow fell down to near 3400 feet in some areas with heavier amounts falling at 6500 feet and higher. Quincy received an inch of snow though several inches fell in the higher elevations surrounding the city.

Winter Storm, Mt Shasta/Western Plumas County

When
May 14, 8:00 PM PST to May 15, 6:00 PM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Mesonet

Light snow fell down to near 3400 feet in some areas with heavier amounts falling at 6500 feet and higher. Quincy received an inch of snow though several inches fell in the higher elevations surrounding the city.

Winter Weather, Motherlode/Camptonville to Groveland

When
May 15, 3:00 AM PST to 8:00 PM PST
Where
Motherlode/Camptonville to Groveland forecast zone
Reported by
Public

Light snow from a late season storm fell down into the Sierra Nevada foothills. Grass Valley, Auburn, Placerville and Sonora all received 1-2 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305673, 305677, 305676.